Sample Request Youtube twitter

Menu

Blog rss feed

Chemotherapy and your stoma - Gemma Savory

Gemma Savory shares her experiences on the side effects that chemotherapy can have on your stoma.

chemotherapy and your stoma - Gemma Savory

Now that I'm fairly recovered from my recent surgery, it’s now time for what I hope is the final stage of my cancer journey – chemotherapy. Having already had chemo and radiotherapy to treat my tumour pre surgery, I’m more ready to take on the side effects that this treatment can have on your stoma.

So, what can you expect? Well, the first thing to remember is that cancer treatment and chemotherapy is as individual as the person being treated so you may not necessarily experience any of these effects or your experiences could differ from mine.

Changes in bowel habit

Most people will experience a change in bowel habit when having chemotherapy, in my experience 5FU (Fluorouracil) tends to upset the stomach and cause you to go more often. I tend to swap to drainable bags just after chemo to avoid having to change my bag several times a day. Some people experience constipation, which can occasionally be caused by anti-sickness meds. Any change of habit should be reported to your oncologist as more often then not they can treat this.

Peristomal skin changes

I find that my skin can get a bit sore and spotty under my bag and tends to look a bit shiny. It’s vital that you keep your peristomal skin as clean and dry as possible during chemotherapy, especially if you are now changing your bag more often. Again, let your oncologist know if you have any changes to your skin.

Other side effects to consider…

Fatigue and nausea sets in with most chemotherapy treatments and this can leave you with less energy to make bag changes. It’s important to try and keep to your regular routine to avoid unnecessary infections and leaks that could make your skin even sorer. One little trick I use is to prep in advance all the items I need to make a change, making it feel less like a chore when it comes to it.

With a hot summer on the horizon (yay!) it’s important for us chemo patients to remember that chemo makes your skin more sensitive, so cover up and slap on the high factor sun cream. Make sure you remain hydrated by drinking plenty to avoid the dreaded sunstroke and upsetting your little life saving stoma friend.

Visit Gemma over at her blog site kickingcancerinthebutt.wordpress.com

If you would like to share your story with us, please email mail@eakin.co.uk